Q and A

Question

Are my skin problems because of HIV?

Are problems with the skin like spots/warts/rashes common in people with HIV?

I was diagnosed 6 years ago and I keep having outbreaks of spots, and patches of dry skin. This is really getting me down!

Answer

Skin problems used to be a common symptom in HIV positive people before there was effective HIV treatment (ART). This is becasue skin problems were one of the first symptoms as HIV damages the immune system.

With ART, most people get a good CD4 response that means that skin problems related to are now less common. Problems that developed before starting ART often resolve as your CD4 count gets stronger.

But HIV isn’t the whole explanation because HIV negative people also commonly have skin problems, including rashes, warts and spots.

If your HIV doctor can’t resolve these problems then ask to be referred to a skin specialist, The specialist will look at your skin problems and test for other causes that may have nothing to do with HIV.

If the specialist docotr cannot explain the cause (no changes in diet, washing powder, allergies etc), then you could consider switching HIV treatment to see if it makes a difference.

Several HIV drugs can casue rash as a side effect andsometimes this can be serious.

Also, some people get reactions that are not commonly reported or seen in research studies. So keeping an open mind to this possibility is important, if nothing else has worked to resolve the problem. i-Base produce a guide to changing treatment, that may also be useful.

These pages on skin rashes and dry skin, nail problems and hair loss generally related to side effects with earlier HIV drugs.

This answer was updated in January 2016 from a question first posted on 20 October 2012.

2 comments

  1. Lisa Thorley

    Hi Thana,

    Because you have a rash its important that you see a doctor. Rashes can be a sign of serious side effects. See here for more info:

    http://i-base.info/guides/side/skin-rash

  2. thana

    I just start my treatment, it been 2 weeks. I have a rash, itching feet day and night I’m worried.

Comment

Your email address will not be published.